Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 8, NWS Grand Forks, ND

June 16, 2025Hubbard County, Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 16, 2025, 3:23 PM CDT for Hubbard County, Otter Tail County, Wadena County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2025, 3:23 PM CDT (20:23 UTC)
Expired
Jun 16, 2025, 4:00 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 196 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:38 PM CDTTORNADOBlue Grass, MNA photo looking north of a wall cloud/lowering was reported on social media. Location estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

607 
WFUS53 KFGF 162023
TORFGF
MNC057-111-159-162100-
/O.NEW.KFGF.TO.W.0008.250616T2023Z-250616T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
323 PM CDT Mon Jun 16 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southern Hubbard County in north central Minnesota...
  Wadena County in central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...

* Until 400 PM CDT.

* At 323 PM CDT, severe thunderstorms capable of producing a tornado
  were located along a line extending from near Hubbard to near
  Hillview to near New York Mills, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wadena, Park Rapids, Menahga, New York Mills, Sebeka, Nevis, and
  Bluffton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4680 9479 4644 9478 4638 9549 4661 9528
      4672 9523 4672 9516 4686 9516 4691 9514
      4700 9466 4680 9466
TIME...MOT...LOC 2023Z 264DEG 23KT 4686 9508 4663 9520 4646 9541 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Rafferty/Perroux
1 follow-up statement
771 
WWUS53 KFGF 162043
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
343 PM CDT Mon Jun 16 2025

MNC057-111-159-162100-
/O.CON.KFGF.TO.W.0008.000000T0000Z-250616T2100Z/
Hubbard MN-Wadena MN-Otter Tail MN-
343 PM CDT Mon Jun 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN HUBBARD...WADENA AND NORTHEASTERN OTTER TAIL COUNTIES...

At 343 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Hubbard to near Sebeka
to Bluffton, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wadena, Menahga, Sebeka, Bluffton, Huntersville, Hubbard, and Nimrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4680 9479 4644 9478 4640 9530 4671 9517
      4672 9517 4672 9516 4674 9516 4684 9512
      4691 9496 4695 9466 4680 9466
TIME...MOT...LOC 2043Z 264DEG 23KT 4687 9491 4664 9503 4647 9524 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Rafferty/Perroux

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 16, 12:50 PM CDT, 2 hours 33 minutes earlier. Its key messages:

  • There remains a 2 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds, with a lower risk for tornadoes.
  • Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible.
Area forecast discussion, Jun 16, 12:50 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1250 PM CDT Mon Jun 16 2025

.KEY MESSAGES...

- There remains a 2 of 5 risk for severe storms this morning
  and afternoon. Primary risk will be large hail and damaging
  winds, with a lower risk for tornadoes.

- Active pattern keeps daily thunderstorm chances in the
  forecast nearly each day this week. Strong to severe storms
  are possible.

&&

.UPDATE...
Issued at 1250 PM CDT Mon Jun 16 2025

Have updated to refine pops and skies and latest obs. Temps and
dewpoints have increased across the south along and south of
the front more than expected with some sites into the mid 60s to
low to mid 70s for dewpoints. Main surface instability just
starting to build into the far south CWA with continued
destabilization expected toward mid afternoon. Some weak
elevated showers in the far south, with additional development
expected as the main upper wave lifts north/northeastward from
central/NE SD.

Previous UPDATE
Issued at 630 AM CDT Mon Jun 16 2025

Line of strong to severe thunderstorms are currently moving
through southeastern ND into west central MN. We have gotten a
report of quarter size hail in West Fargo less than 30 minutes
ago. These storms have the potential to continue to produce
quarter size hail and winds of 60mph. Effective shear remains
30-35kts across SE ND and into west central MN. These storms
will continue to move eastward along a frontal boundary and
reach lakes country within the next 1-2 hours. Small surges have
been denoted on radar indicating the threat for those higher
wind gusts.

Out towards south central ND we have noticed higher winds gusts
from a potential wake low developing. Wind gusts up to 45mph
that are non thunderstorm related within the Sheyenne River
Valley for the next 1-2 hours.

&&

.DISCUSSION...
Issued at 333 AM CDT Mon Jun 16 2025

...Synopsis...

Current radar as clusters of strong to severe thunderstorms in
central North Dakota and South Dakota this morning. These clusters
have formed linear complex as they shifted toward the east along the
boundary. Progression of the linear complex (MCS) has it reaching
the Devils Lake Basin through the Sheyenne River Valley after 4AM and
the Red River Valley by 7AM. 00Z CAMS continue to show this
consensus on timing. Discrete cells have also developed ahead of the
boundary and the linear complex. The primary hazards will be
damaging winds with the MCS and any discrete cell ahead of the main
line may bring large hail and damaging winds. Some of the CAMS (40
percent) want to have storms slowly diminish in intensity and
severity as they move eastward (where the environment is slightly
more stable). This wouldn't mean no impacts, as the storms in this
scenario would still be strong, with a few isolated severe storms
still possible.

After the linear complex moves east of the forecast area by mid to
late morning we may have a brief break in activity before another
round of strong to severe thunderstorms develops by the afternoon
and continues into the evening hours. This secondary round brings
the risk of discrete storms with large hail and damaging winds being
the main threat. The threat for tornadoes is low for our area as
shear is stronger in central MN. Storms clear the region by the
evening and overnight hours, with lingering showers. Otherwise, we
are looking at temperatures in the 50s to lower 60s this morning
with a few locations reporting patchy dense fog in the southern Red
River Valley towards lakes country. This will end as the linear
complex moves eastward.

As we progress through the work week we will see continued chances
for thunderstorms nearly each day across the forecast area. A few
stronger storms will be possible both Tuesday and Wednesday
afternoon/evening with small hail and gusty winds possible. As our
zonal flow continues to dominate the flow aloft, the southwesterly
component to the flow helps to usher in warmer and a more humid air
mass end of the work week and into next weekend. Signals are there
for a surge of instability and moisture to the northern plains.
Machine learning has continued to show a 5 to 15 percent chance for
strong to severe thunderstorms end of the work week and into next
weekend. Timing, development, and storm mode is still uncertain, but
eyes will be on our active pattern for the work week and into the
weekend.

...Severe Thunderstorm Chances...

Current environment ahead of the approaching complex has MUCAPE 1000-
2000 J/kg in central ND and portions of eastern North Dakota, e
effective shear of 30kt+, and elevated atmospheric profiles. DCAPE
along the frontal boundary (ND/SD border towards eastern ND) is 1000-
1300 J/kg. With the elevated instability, strong DCAPE, and shear of
30kt+ we run the threat of widespread 40-50mph gusts and isolated
surges of 60-70mph wind gusts from the MCS as it moves eastward.
Over the next several hours, shear and instability remains roughly
the same or slightly less. Some CAMS want to decrease the DCAPE and
shear over the next several hours across the Red River Valley and
into northwestern MN. This would in turn decrease the severity of
the storms, but still keep them on the stronger side with gusts of
50mph. Discrete cells ahead of the front pose the risk of hail and
wind threats as they quickly pulse and later cluster into the linear
complex as it moves eastward. The linear complex will move along the
frontal boundary reaching the Devils Lake Basin through the Sheyenne
River Valley after 4AM and the Red River Valley after 7AM.
Consensus with the CAMS are high on the track of the storms and
arrival times. We start to loose certainty as the storms move past
the Red River Valley and into north central MN as environmental
parameters are not as good to sustain the MCS progression. None the
less we will continue to monitor the upstream reports, radar, and
conditions for the linear complex.

There will be a brief break in activity by the late morning as the
MCS exists the region. By the late morning and into the evening
hours environmental parameters improve with shear reaching
35kts, instability reaches up to 2500 J/kg, and moisture
advection is strong. A cold front associated with the system
starts to push down through eastern ND and northwestern MN by
the late morning and afternoon, with storm development after
1pm. These storms will start out discrete, with the primary
hazards of large hail and damaging winds. CAMS show development
of these storms within the Red River Valley towards northwestern
MN. This will all be dependent on the progression of the cold
front and how much recovery in the environment happens after the
morning convection. None the less the discrete cells grow
upscale and start to cluster and form another linear complex by
the mid to late afternoon. They begin to exit the region and
head for central MN by the evening hours.

After the system passes, conditions improve and isolated showers
remain across the forecast region. We expect further thunderstorm
chances through the week, with the potential for a few stronger
storms at times. Main threats would be lightning, small hail, and
gusty winds. A more robust signal in long term guidance Friday
through Sunday, when our flow turning toward the SW and strong
surges of moisture and instability move through the plains. Machine
learning has picked up on this signal and denoted a 5 to 15 percent
chance for strong to severe storms Friday and into next weekend. It
will be an active weather week ahead so have a way to receive alerts!

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1250 PM CDT Mon Jun 16 2025

Current swath of SHRA across much of the area will continue to
progress ENE through the area this afternoon. Expect some
enhancement with TSRA chances increasing into mid afternoon from
KGFK, KTVF to KFAR/KBJI through late afternoon/early evening.
More limited chances of TSRA at KDVL. CIGS mainly IFR, then
likely increasing a bit as TSRA develop into MVFR. Main wave to
lift NE should allow area of showers and storms to end from west
to east across the area by early to mid evening tonight. CIGS
then to increase to MVFR to VFR overnight with NW winds into
Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...MJB/Spender
DISCUSSION...Spender
AVIATION...MJB/Spender
Hazardous weather outlook, Jun 16, 4:17 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
417 AM CDT Mon Jun 16 2025

MNZ017-023-024-027>032-040-NDZ053-170930-
South Beltrami-South Clearwater-Hubbard-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
417 AM CDT Mon Jun 16 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There remains a 2 of 5 risk for severe storms this morning and
afternoon. Primary risk will be large hail and damaging winds,
with a lower risk for tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Active pattern keeps daily thunderstorm chances in the
forecast nearly each day this week. Strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>003-007>009-013>016-022-NDZ027-029-030-038-039-049-052-
170930-
West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
417 AM CDT Mon Jun 16 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There remains a 1 of 5 risk for severe storms this morning and
afternoon. Primary risk will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Active pattern keeps daily thunderstorm chances in the
forecast nearly each day this week. Strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ004>006-NDZ006>008-014>016-024-026-028-054-170930-
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Griggs-Western Walsh-
417 AM CDT Mon Jun 16 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms today, with a few being on the stronger
side. In the strongest storms primary hazards will be lightning,
small hail, and gusty winds

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Active pattern keeps daily thunderstorm chances in the
forecast nearly each day this week. Strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:42 AM CDTSpecial Weather StatementFGFWilkin33 min
Jun 16, 6:16 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin44 min
Jun 16, 6:51 AM CDTSpecial Weather StatementFGFOtter Tail24 min
Jun 16, 7:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail45 min
Jun 16, 7:31 AM CDTSpecial Weather StatementFGFOtter Tail44 min
Jun 16, 2:20 PM CDTTornado Warning Tornado observedFGFOtter Tail40 min
Jun 16, 2:52 PM CDTTornado WarningFGFOtter Tail, Wadena38 min
Jun 16, 3:05 PM CDTTornado WarningFGFBecker, Hubbard, Otter Tail, Wadena25 min
Jun 16, 3:55 PM CDTTornado WarningFGFWadena35 min
Jun 16, 4:00 PM CDTTornado WarningFGFOtter Tail30 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.